Iowa, 2022

Hail and Damaging Winds in Iowa, June 7, 2022

June 7, 2022 · NWS OAX · 6 events in 3 counties and zones

An slight risk resulted in a few hail and wind reports across southwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An slight risk resulted in a few hail and wind reports across southwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 7, 5:23 PM CST, 54 minutes earlier.

Area forecast discussion, Jun 7, 5:23 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
623 PM CDT Tue Jun 7 2022

...Updated for 00Z Aviation Forecast Discussion...

.DISCUSSION...
Issued at 315 PM CDT Tue Jun 7 2022

Storm intensity and coverage through midnight is the main forecast
concern. Wednesday should be mainly dry, but there are some signals
that isolated activity may push southeast into parts of northeast NE
and west central IA with heating in the afternoon. Anything that
forms should dissipate early in the evening. Chances for showers
and thunderstorms will be increasing on Thursday. Main severe risk
Thursday (at least for now) still looks to be mostly west of our
area.

Expect some severe storms in the area through about midnight, maybe
just a bit longer near the KS and MO borders. Large hail and winds
over 60 mph seem to be the main hazards. Airmass has become somewhat
unstable with SPC Meso page showing 1000-2000 J/kg MLCAPE at 3 pm
over much of the forecast area, but lower near the SD border.
Effective bulk shear is adequate, with 35-45 knots shown over much
of our area. Storms should continue take an east or southeast
trajectory as they move in from the west. There still is not a clear
signal in the various convection allowing models (CAMs) but if the
18Z HRRR is close to correct we may have a few isolated severe
storms with mainly a hail threat prior to 7 pm north of a line from
David City to Omaha and Atlantic Iowa. Then more widespread storms
could sweep in with a wind and hail threat from 8 pm until midnight
mostly south of a line from David City to Plattsmouth and Red Oak.

Winds aloft are fairly strong and there is a decent mid level
shortwave trough that will push through the region overnight into
Wednesday morning. The trough should be along a line from about
Upper MI to eastern OK by 18Z Wednesday. A mid level ridge will
then build east for Wednesday afternoon into Thursday morning, but
will then dampen out. A mid level anticyclone should develop over
the Four Corners region Friday/Saturday, then move eastward
Sunday and Monday as a new trough digs into the western US. That
trough should bring more active weather for the northern Plains
(and possibly our area as well) Monday/Tuesday. Model agreement on
the large scale pattern drops off by the mid part of next week.

After Thursday of this week, rain chances will be lower with mainly
dry weather expected from Friday afternoon through Sunday afternoon.
Then small chances for precipitation return after that. High
temperatures should turn warmer, and right now appear like this:
Wednesday 75 to 80, Thursday in the 70s north and upper 70s or
lower 80s south, Friday mid to upper 70s, Saturday upper 70s and
lower 80s (some mid 80s possible), Sunday in the 80s, Monday mid
80s to lower 90s, Tuesday mostly 80s to around 90.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 625 PM CDT Tue Jun 7 2022

Main concerns are severe storm chances this evening, and will keep
mention of TSRA in TAFs - for KOFK until 03z and then for KOMA and
KLNK until 05Z or 06Z. Right now have timed main brunt of storms
through KLNK and KOMA 02Z to 04Z with some gusts. Gusts could
reach at or above 50 knots at KLNK but did not feel confident
enough for that at this point and went with 45 knots. Hail also
possible and will add if needed in an amendment. There are some
signals at potential for MVFR ceilings later tonight, but left out
for now.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Miller
AVIATION...Miller
Hazardous weather outlook, Jun 7, 2:35 PM CST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
335 PM CDT Tue Jun 7 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
335 PM CDT Tue Jun 7 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Strong to severe thunderstorms will be possible through about
midnight across eastern Nebraska and southwest Iowa. A few
isolated severe storms with mainly a hail and strong wind threat
are possible prior to 7 pm mainly north of a line from David City
to Omaha and Atlantic Iowa. Then more widespread storms could
sweep in with a damaging wind and large hail threat from 8 pm
until midnight, mostly south of a line from about David City to
Plattsmouth and Red Oak. There is a small chance for a tornado or
two, mostly in southeast Nebraska this evening.

Some storms may linger past midnight in southeast Nebraska and
southwest Iowa, but the chance of severe weather with those seems
low at this time.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Additional strong to severe storms are possible Thursday afternoon
and evening, mainly affecting parts of eastern Nebraska.

Thunderstorm chances continue from the weekend into early next
week. Later outlooks will address the chance of severe storms in
those periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed for parts of the area through
this evening. Please pass along any reports.

The radar

The Omaha radar (KOAX), 85 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Pottawattamie

When
June 7, 6:17 PM CST
Where
Pottawattamie County, 2.08 mi NW of Avoca
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.500, -95.380

Public reported a semi blown over on the interstate.

Hail, Pottawattamie

When
June 7, 7:15 PM CST
Where
Pottawattamie County, 1.25 mi ESE of Council Bluffs
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.260, -95.850

Emergency management reported 1 inch hail.

Hail, Pottawattamie

When
June 7, 7:24 PM CST
Where
Pottawattamie County, 2.32 mi NNW of Dumfries
Measured
1.5 in hail
Reported by
Public
Coordinates
41.210, -95.800

Public reported 1.5 inch hail via mPing.

Hail, Mills

When
June 7, 8:07 PM CST
Where
Mills County, 1.25 mi ENE of Strahan
Measured
1 in hail
Reported by
Public
Coordinates
40.960, -95.500

Public reported 1 inch hail.

Thunderstorm Wind, Page

When
June 7, 8:46 PM CST
Where
Page County, 0.52 mi W of Bethesda
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.830, -95.110

Fire Department reported 1 foot tree limb down.

Thunderstorm Wind, Page

When
June 7, 8:47 PM CST
Where
Page County, 2.94 mi SE of Nyman
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.850, -95.160

Public reported large tree limbs down and significant damage to crops due to wind driven hail. Hail size unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035277, 1035282, 1035284, 1035286, 1035290, 1035291.